Montana, 2016Hail and Damaging Winds in Montana, July 22, 2016
July 22, 2016 · NWS GGW · 4 events in 2 counties and zones
A very unstable atmosphere combined with favorable winds both at the surface and aloft to form and sustain severe thunderstorms across portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable atmosphere combined with favorable winds both at the surface and aloft to form and sustain severe thunderstorms across portions of northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 22, 6:42 PM MST, 53 minutes earlier.
Area forecast discussion, Jul 22, 6:42 PM MST, 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service GLASGOW MT
742 PM MDT FRI JUL 22 2016
.SHORT TERM...for northeast Montana...tonight through Sun...
Quick update was to expand the Severe Thunderstorm Watch 410 to the
International border, chance weather type from probability to
coverage and spread pops more uniformly.
Templer
Previous Discussion...
Upper trough over the Pacific Northwest continues to move east and
drives a divergent SW upper flow over the area tonight.
Thunderstorms anticipated to be scattered in nature so severe
conditions are not expected to be widespread as atmosphere is
capped with 700 mb temps aoa 15C. However, an inverted surface
trough over central montana will move east and work with the
incoming upper trough to help focus thunderstorms into the
evening. with dewpoints in the 40s over the sw zones, damaging
winds may be more of a threat, then hail will be a greater threat
as storms move northeast into 50s and 60s dewpoint air.
Activity should quickly end from the southwest later tonight. The
upper low moves across southern Sask with showers mainly staying
north of the border. NW flow and minor upper troughing may bring in
an isolated shower to the area Saturday night. But the big impact
for this period will be the wind. Lake wind issues are expected.
Temperatures over the weekend will be noticeably cooler with 850
mb temps about 10*C lower. TFJ
.LONG TERM...Sun night through Fri...
Afternoon Update:
Most of the long range forecast remains intact as zonal flow with
increasing chances for PoPs and decreasing temperatures has been
well predicted. A slight change to add the latest wind data with
SuperBlend was updated but that was about it. GAH
Previous Long Term Discussion:
Sunday night begins with a broad, shallow ridge to the west and a
trough to the east. Flow aloft will be northwesterly. With the
ridge in place, conditions will be warm and dry. Models do show a
medium wave trough drifting inland near northern California and
southern Oregon.
By Monday afternoon or evening, the shallowing trough induces
winds aloft to turn to the southwest. In addition, hot desert air
pushes more north for a very warm day. Weak embedded impulses will
be enough to trigger isolated to scattered convection.
With the hot air-mass pushing the cool boundary into Canada, the
focus of storms moves north for Tuesday. Then Tuesday evening
another impulse in prairie provinces sends a weak front south to
cause a chance for storms through Wednesday. Then Thursday,
another trough moves in from the west for a chance of more storms.
Overall, near normal hot temperatures only need a disturbance to
set off storms through much of the period.
Templer
&&
.AVIATION...
SYNOPSIS: Mainly VFR. Mid level clouds are currently streaming
across the terminals. A ridge overhead lifted to the east late
this afternoon allowing thunderstorms to form after 00Z. These
storms could become severe.
SEVERE WX: SPC has placed all the terminals within the area for
slight to enhanced risk for severe thunderstorms this evening and
issued a Severe Thunderstorm Watch. Scattered storm cells between
00Z to 06Z will have a chance for damaging downburst winds and
large hail when they hit.
LLWS: Between 03-09Z a slight chance for low level wind shear
will occur as a fast mid level front slides over a surface
inversion.
WINDS: East to southeast between 10 to 20 kts through early this
evening, becoming west at 10 to 20 kts mid morning Saturday as a
front passes through.
GAH/SCT
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
weather.gov/glasgow
Hazardous weather outlook, Jul 22, 2:52 PM MST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
352 PM MDT FRI JUL 22 2016
MTZ016>023-059>062-232200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
352 PM MDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT IS EXPECTED TONIGHT. THERE WILL BE CHANCES FOR
THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ024>027-232200-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-
352 PM MDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT IS EXPECTED TONIGHT. THERE WILL BE CHANCES FOR
THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS AND A SEVERE THUNDERSTORM WATCH
HAS BEEN ISSUED FOR THE REGION UNTIL 1000 PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 22, 5:37 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
637 PM MDT FRI JUL 22 2016
MTZ016-017-059-061-230130-
NORTHERN PHILLIPS MT-CENTRAL AND SOUTHERN VALLEY MT-
NORTHERN VALLEY MT-CENTRAL AND SOUTHEAST PHILLIPS MT-
637 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL VALLEY AND EAST
CENTRAL PHILLIPS COUNTIES UNTIL 730 PM MDT...
AT 637 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF MALTA...MOVING NORTHEAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SACO...HINSDALE...THE BENTONITE PLANT...
BOWDOIN AND SLEEPING BUFFALO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4882 10738 4817 10674 4797 10785 4820 10798
TIME...MOT...LOC 0037Z 233DEG 33KT 4820 10771
GAH
Special weather statement, Jul 22, 6:05 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
705 PM MDT FRI JUL 22 2016
MTZ024-025-027-230145-
WIBAUX MT-DAWSON MT-RICHLAND MT-
705 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICHLAND...
SOUTHEASTERN DAWSON AND WIBAUX COUNTIES UNTIL 745 PM MDT...
AT 705 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WIBAUX...MOVING NORTHEAST AT 55 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WIBAUX...SAVAGE...INTAKE...YATES...BURNS...HODGES AND SAINT PHILLIP.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN MONTANA.
LAT...LON 4684 10460 4755 10461 4740 10405 4681 10405
TIME...MOT...LOC 0105Z 233DEG 49KT 4693 10429
GAH
Special weather statement, Jul 22, 6:28 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
728 PM MDT FRI JUL 22 2016
MTZ022-023-026-230230-
PRAIRIE MT-GARFIELD MT-MCCONE MT-
728 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCONE...
SOUTHEASTERN GARFIELD AND NORTHWESTERN PRAIRIE COUNTIES UNTIL 830 PM
MDT...
AT 728 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHEAST OF COHAGEN...OR 27 MILES SOUTHEAST OF JORDAN...MOVING
NORTHEAST AT 45 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLOWING WELLS REST AREA...NELSON CREEK REC AREA...BROCKWAY...
HILLSIDE...COHAGEN...MCCLOUD...WELDON...VAN NORMAN...
CROW ROCK AND WATKINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN MONTANA.
LAT...LON 4683 10583 4686 10584 4686 10609 4685 10609
4684 10657 4731 10670 4781 10584 4682 10533
TIME...MOT...LOC 0128Z 245DEG 38KT 4714 10639
RJMSpecial weather statement, Jul 22, 6:36 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
736 PM MDT FRI JUL 22 2016
MTZ016-059-230230-
NORTHERN PHILLIPS MT-CENTRAL AND SOUTHEAST PHILLIPS MT-
736 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS COUNTY
UNTIL 830 PM MDT...
AT 736 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHEAST OF TURNER...OR 26 MILES NORTHWEST OF MALTA...MOVING
NORTHEAST AT 60 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WHITEWATER...DODSON...LORING...PORT OF MORGAN AND CHAPMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4900 10722 4865 10723 4833 10841 4845 10841
4843 10836 4844 10834 4874 10832 4875 10826
4900 10824
TIME...MOT...LOC 0136Z 229DEG 54KT 4865 10824
RJMLocal storm report, Jul 22, 6:52 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
752 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 11 SE VAN NORMAN 47.24N 106.22W
07/22/2016 E50 MPH GARFIELD MT TRAINED SPOTTER
&&
PROTONSpecial weather statement, Jul 22, 7:09 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
809 PM MDT FRI JUL 22 2016
MTZ024-230300-
RICHLAND MT-
809 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RICHLAND COUNTY
UNTIL 900 PM MDT...
AT 809 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF SIDNEY...MOVING NORTHEAST AT 50 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SIDNEY...FAIRVIEW...CRANE AND WOOLEY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN MONTANA.
LAT...LON 4745 10411 4767 10440 4799 10405 4749 10404
TIME...MOT...LOC 0209Z 227DEG 46KT 4762 10410
RJM
Thunderstorm Wind, McCone
- When
- July 22, 7:35 PM MST
- Where
- McCone County, 1.16 mi SW of Circle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.410, -105.620
Trained spotter reported 60 mph wind gusts along with pea sized hail.
Thunderstorm Wind, McCone
- When
- July 22, 7:41 PM MST
- Where
- McCone County, Circle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 47.420, -105.600
A NWS employee reported 60 mph wind gusts, a few large downed tree branches and a power outage.
Thunderstorm Wind, McCone
- When
- July 22, 7:44 PM MST
- Where
- McCone County, 3.74 mi W of Circle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.420, -105.680
Public reported 60 mph wind gusts.
Hail, Dawson
- When
- July 22, 7:45 PM MST
- Where
- Dawson County, 3.34 mi SW of Lindsay Divide Dot
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.230, -105.310
Trained spotter reported quarter sized hail along with heavy rain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 22 to 29, 201628 deaths · 2 events
- Lightning Strike in Utah, July 22, 20161 death · 1 injured · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Rip Current in North Carolina, July 22, 20161 death · 1 event
- Flood and Damaging Winds in Massachusetts, July 22, 2016$735,000 · 70 kt wind · 27 events
- Damaging Winds in Connecticut, July 22, 2016$263,000 · 54 kt wind · 9 events
- Wildfire in Utah, July 22 to 23, 2016$250,000 · 1 event
- Tornado and Flash Flood in Mississippi, July 22 to 24, 2016$110,000 · EF0 · 10 events
- Damaging Winds in Vermont, July 22, 2016$65,000 · 60 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, July 22 to 23, 2016$55,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Winds in Tennessee, July 22, 2016$50,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652018, 652020, 652022, 652025.